Florida, 2011Funnel Cloud in Florida, July 17, 2011
July 17, 2011 · NWS MLB · 1 event in 1 county or zone
Northeast flow was in place across East Central Florida as Tropical Storm Bret developed over the Atlantic. This onshore flow produced a funnel cloud in Daytona Beach, in association with a region of locally enhanced cumulus clouds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast flow was in place across East Central Florida as Tropical Storm Bret developed over the Atlantic. This onshore flow produced a funnel cloud in Daytona Beach, in association with a region of locally enhanced cumulus clouds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 12:51 PM EST, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 17, 12:51 PM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
151 PM EDT SUN JUL 17 2011
.DISCUSSION...
CURRENT-TONIGHT...TROUGHING OFF OF THE EASTERN FLORIDA PENINSULA
WITH ASSOCIATED WEAK SURFACE PRESSURE REMAINS IN PLACE EARLY THIS
AFTERNOON. THIS TROUGHING WILL REMAIN IN PLACE THROUGH TONIGHT WITH
THE SURFACE LOW EXPECTED TO NOT MOVE VERY MUCH. AN AIR FORCE RESERVE
HURRICANE HUNTER AIRCRAFT IS ENROUTE TO INVESTIGATE THE AREA LATER
TODAY. RADAR TRENDS SHOW LIGHT SHOWERY PRECIPITATION OVER THE
COASTAL WATERS. THIS ACTIVITY WILL INCREASE INLAND THROUGH THE
AFTERNOON AS SURFACE HEATING AND BOUNDARY INTERACTIONS CREATE
ADDITIONAL CONVECTIVE ACTIVITY ACROSS THE CENTRAL AND THE WESTERN
PENINSULA. SCATTERED SHOWER/STORM CELLS LATER THIS
AFTERNOON...ESPECIALLY INTO THE INTERIOR MAY CONTAIN LOCALLY HEAVY
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. CELL
MOTION WILL BE TOWARD THE SOUTHWEST OR SOUTH. ELEVATED NORTHEAST
WINDS FROM THIS AFTERNOON WILL FALL BACK TO 5 TO 10 MPH THIS
EVENING. OVERNIGHT LOWS WILL FALL BACK INTO THE 70S.
MON-TUE...LOCATION/STRENGTH OF TROUGHING ALONG THE EAST COAST WILL
PLAY A FACTOR IN PRECIPITATION CHANCES THESE TWO DAYS. LATEST MODEL
GUIDANCE CONTINUES TO SUGGEST MUCH DRIER CONDITIONS DURING THIS
PERIOD. HAVE CUT BACK ON POPS TO 20-30 PERCENT DURING THE
DAY...EXCEPT 40 PERCENT NEAR LAKE OKEECHOBEE AND 20 PERCENT POPS
DURING THE EVENING AFTER 00Z. SURFACE HIGH PRESSURE OFF OF THE
CAROLINAS EARLY IN THIS PERIOD WILL WEAKEN AND PUSH FURTHER EAST
INTO THE WESTERN ATLANTIC. LATEST GFS SUGGEST UPPER TROUGHING TO THE
EAST WILL WEAKEN AND GRADUALLY LIFT NORTHEAST AWAY FROM EAST CENTRAL
FLORIDA. IT APPEARS WE WILL RETAIN A NORTHEAST SURFACE FLOW EACH DAY
WITH SPEEDS APPROACHING 15 MPH AGAIN ON MON. DIURNAL SEA BREEZE
CIRCULATIONS WILL CONTINUE WITH FAVORED BEST OPPORTUNITIES FOR
AFTERNOON CONVECTION ACROSS THE INTERIOR AND SOUTH. HIGHS WILL
CONTINUE UPPER 80S ALONG THE COAST WITH NEAR 90 DEGREES TO LOWER 90S
OVER THE INTERIOR. OVERNIGHT LOWS WILL CONTINUE MAINLY IN THE 70S.
WED-SAT...(PREVIOUS DISCUSSION)...MODEL SOLUTIONS HAVE COME IN DRIER
FOR MID TO LATE NEXT WEEK AS MID LEVEL DRY AIR THAT IS ADVECTED OVER
THE AREA AROUND THE DISTURBANCE MON-TUE LINGERS ACROSS THE
PENINSULA. WILL NOT GO QUITE AS DRY AS THE GFS WHICH HAS POPS BELOW
20 PERCENT WED...AS THE FLOW IS STILL FORECAST TO SHIFT BACK OUT OF
THE SOUTHWEST BY WED WITH THE RIDGE AXIS SETTLING OVER SOUTH FLORIDA
WHICH FAVORS THE EASTERN SIDE OF THE PENINSULA. DAY TO DAY STORM
COVERAGE WILL ULTIMATELY HINGE ON AFTERNOON BOUNDARY INTERACTIONS
AND OTHER SMALL SCALE FEATURES. TEMPS REMAIN NEAR CLIMO WITH
AFTERNOON HIGHS IN THE LOW-MID 90S AND LOWS IN THE MID 70S.
&&
.AVIATION...TEMPO REDUCTIONS DUE TO SHRA/TSRA WITH HIGHEST COVERAGE
SHIFTING S-W THROUGH THE AFTN HOURS TODAY AND ON MON. NE WINDS
10-15/15 MPH AND OCNLY GUSTY THIS AFTN AND AGAIN MON AFTN.
&&
.MARINE...SHOWERY PRECIPITATION WITH ISOLD THUNDER TO REMAIN IN THE
FORECAST. WIND SPEEDS/DIRECTIONS OVER LOCAL WATERS WILL REMAIN
SENSITIVE TO THE MOVEMENT AND EVOLUTION OF THE SURFACE TROUGH OFF
THE EASTERN PENINSULA. NE SWELL MAY PUSH SEA HEIGHTS 5-6 FT
TONIGHT-MON WHERE CAUTIONARY STATEMENTS MAY BE NECESSARY. ENE/NE
WINDS WILL APPROACH 15 KTS WELL OFFSHORE. SEAS 3-5 FT NEAR SHORE.
TUE-FRI...RIDGING WILL ONCE AGAIN BECOME ESTABLISHED OVER THE
SOUTHERN PENINSULA THROUGH THIS PERIOD. THIS WILL ALLOW FOR WINDS
DURING THE DAY TO BECOME S/SE...AND VEERING SW DURING THE OVERNIGHT
AND EARLY MORNING HOURS. SPEEDS AOB 15 KTS. SEAS 4-5 FT WELL
OFFSHORE TUE...CONTINUING TO SUBSIDE 3 FT OR LESS WED-FRI. NEAR
SHORE WATERS 1-3 FT DURING THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 88 71 89 / 20 20 20 20
MCO 73 91 71 93 / 20 20 20 20
MLB 76 88 72 89 / 20 30 20 30
VRB 74 88 70 89 / 20 30 20 30
LEE 74 93 71 93 / 20 20 20 20
SFB 74 92 72 93 / 20 20 20 20
ORL 74 91 73 93 / 20 20 20 20
FPR 73 87 71 88 / 20 30 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...SEDLOCK
IMPACT WEATHER....LASCODY
Hazardous weather outlook, Jul 17, 4:54 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
554 PM EDT SUN JUL 17 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-181000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
554 PM EDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT.
...TROPICAL DEPRESSION TWO EAST OF FLORIDA FORECAST TO HAVE
ONLY A MINOR IMPACT FOR THE LOCAL AREA...
.THUNDERSTORM IMPACT...
A FEW STORMS ORIGINATING OVER THE ATLANTIC WATERS WILL MAY MOVE
ASHORE OVERNIGHT PRODUCING OCCASIONAL LIGHTNING. MOST OF THE
RAINFALL TONIGHT WILL BE IN THE FORM OF A BRIEF SHOWER MAINLY AT
THE COAST AND PERHAPS SPREADING INLAND AWAY FROM THE COASTAL
COUNTIES.
.RIP CURRENT IMPACT...
WIND AND OCEAN CONDITIONS WILL PRODUCE A MODERATE RISK OF RIP
CURRENTS INTO MONDAY. CHECK FOR HAZARDOUS OCEAN CONDITIONS BEFORE
ENTERING THE WATER AND NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS OVER THE WATERS OF EAST CENTRAL FLORIDA WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HIGHER SEAS. THE
THREAT FOR ADVERSE CONDITIONS WILL EXIST MAINLY WELL OFFSHORE
OVERNIGHT AND INTO MONDAY.
.WIND AND SEA IMPACT...
STRONGER GRADIENT WINDS ASSOCIATED WITH TROPICAL DEPRESSION TWO
WILL PRODUCE HIGHER SEAS AS ONE VENTURES OFFSHORE. SMALL CRAFT
SHOULD EXERCISE CAUTION OVER THE OPEN ATLANTIC WATERS AWAY FROM
THE IMMEDIATE COAST INTO EARLY THIS WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AN ELEVATED TO MODERATE THREAT OF RIP CURRENTS WILL PERSIST INTO
THE MIDDLE OF THIS WEEK. HIGHER SEAS WILL PERSIST THROUGH MIDWEEK
AS WELL DUE TO THE EFFECTS OF THE TROPICAL CYCLONE EAST OF
FLORIDA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PENDERGRAST
Funnel Cloud, Volusia
- When
- July 17, 6:25 PM EST
- Where
- Volusia County, 0.65 mi NW of Ponce Park
- Reported by
- Trained Spotter
- Coordinates
- 29.227, -81.007
A trained spotter and a citizen reported an inland moving funnel cloud near the Main Street Pier in Daytona Beach. The funnel was likely the remnant of a waterspout sighted just offshore the pier moments earlier.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 17 to 31, 20118 deaths · 389 injured · 22 events
- Heat in Illinois, July 17 to 26, 201116 deaths · 1 event
- Excessive Heat in Wisconsin, July 17 to 21, 20113 deaths · 40 injured · 13 events
- Excessive Heat in Illinois, July 17 to 31, 20114 deaths · 14 events
- Excessive Heat in Missouri, July 17 to 25, 20111 death · 57 injured · $25,000 · 3 events
- Excessive Heat in Michigan, July 17 to 22, 20113 deaths · 17 events
- Excessive Heat in Wisconsin, July 17 to 20, 20112 deaths · 8 injured · $76,000 · 13 events
- Tornadoes and Hail in North Dakota, July 17, 20111 injured · $1.2 million · EF3 · 32 events
- Marine Thunderstorm Winds in Lake Michigan, July 17, 20112 deaths · 1 injured · $4,000 · 60 kt wind · 5 events
- Excessive Heat in Illinois, July 17 to 28, 20111 death · 3 events
- Tornadoes and Hail in North Dakota, July 17, 2011$390,000 · EF1 · 26 events
- Excessive Heat in Iowa, July 17 to 20, 20114 injured · $272,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312014.